Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 28, NWS Jackson, KY

March 5, 2021Estill County, Kentucky

NWS Jackson, KY issued this river flood advisory at Mar 5, 2021, 1:20 PM EST for Estill County, Kentucky. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Mar 5, 2021, 1:20 PM EST (18:20 UTC)
Expired
Mar 5, 2021, 5:10 PM EST
In force
4 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Estill County, KY

The radar

The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kentucky River near Ravenna (RAVK2). The gauge peaked at 17.28 ft at Mar 5, 2021, 4:00 PM EST.

actionminormoderate15202503/06
Action stage
17 ft
Minor stage
21 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

379 
WGUS83 KJKL 051820
FLSJKL

Flood Advisory
National Weather Service Jackson KY
120 PM EST Fri Mar 5 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  Kentucky River near Ravenna affecting Estill County.

...The Flood Warning Expired...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

The next statement will be issued by 10 PM. 

&&


KYC065-060300-
/O.NEW.KJKL.FL.Y.0028.210305T1820Z-210306T0300Z/
/RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
120 PM EST Fri Mar 5 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the Kentucky River near Ravenna.
* From this afternoon to this evening.
* There is no current observed data.
* Action stage is 17.0 feet.
* Flood stage is 21.0 feet.
* Forecast...The river is falling, but will continue to run high 
  through this evening.
  &&

LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411

$$

GEOGERIAN
1 follow-up statement
199 
WGUS83 KJKL 052210
FLSJKL

Flood Advisory
National Weather Service Jackson KY
510 PM EST Fri Mar 5 2021

...The Flood Advisory is cancelled for the following rivers in 
Kentucky...

  Kentucky River near Ravenna affecting Estill County.

KYC065-052315-
/O.CAN.KJKL.FL.Y.0028.000000T0000Z-210305T2210Z/
/RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
510 PM EST Fri Mar 5 2021

...The Flood Advisory for the Kentucky River near Ravenna has been 
cancelled...

The Flood Advisory is cancelled for
  the Kentucky River near Ravenna.
* At 4:15 PM EST Friday the stage was 15.5 feet.
* Flood stage is 21.0 feet.
* Forecast...The river will continue to fall. 
  &&

LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 5, 1:10 PM EST, 10 minutes earlier.

Area forecast discussion, Mar 5, 1:10 PM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
110 PM EST Fri Mar 5 2021

.UPDATE...
Issued at 110 PM EST FRI MAR 5 2021

The forecast generally remains on track. Did lower dew points
somewhat through the rest of the day, given the very dry current
observations, mainly in the 10 to 15 degree range. A noticeably
colder air mass is in place, with temperatures running around 15
degrees lower than yesterday at this time.

UPDATE Issued at 630 AM EST FRI MAR 5 2021

Just a quick touch up to the grids for the latest sky/T/Td obs and
trends. These updates have been sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Saturday)
Issued at 430 AM EST FRI MAR 5 2021

08z sfc analysis shows high pressure building into the Ohio Valley
in the wake of a dry cold front. This high is helping to slacken
the winds and keep the skies mostly clear through eastern
Kentucky. However, there is a band of lower clouds brushing
through far eastern parts of the area but these should be south of
CWA shortly after dawn. The high pressure is also reinforcing the
colder air in place over the state with readings for the JKl CWA
varying from the mid 20s in the north to the lower 30s in the
south as light north winds continue to bring in cooler air.
Meanwhile dewpoints are also headed lower with the high bringing
in more dry air. Currently they range from the upper teens in the
north to the mid 20s in the south.

The models are in good agreement aloft through the short term
portion of the forecast. They all depict the Ohio Valley on the
back side of a deep and large trough centered in eastern Canada
today keeping the northwest mid level flow going into the weekend.
The upstream trough will weaken and be shunted to the south of the
area into Saturday - passing as an open wave with energy clusters
staying south of the state. By that evening, though, another surge
of energy will sharpen the backside of the larger trough, dragging
lower heights into eastern Kentucky with a trough axis riding
through later that night. Given the small model spread through the
period have favored the blended NBM solution for starting the
grids - with only minor adjustments.

Sensible weather will feature dry and sunny conditions into the
weekend as we continue to recover from the storms of last weekend.
The last of the river warnings and advisories will likely be gone
later today while the areal flood warning around Buckhorn Lake
will continue for quite some time as the water level is still
rising there. Despite the sunshine, with some cloudiness brushing
by to the south later today, temperatures will be on the cool side
of normal through Saturday along with low humidity levels each
afternoon. Do anticipate good radiational conditions tonight along
with a likely small to moderate ridge and valley temperature
split while the dry air keeps fog at bay for another night.

Did adjust temperatures in the near term and tonight for terrain
distinctions while also taking down afternoon dewpoints today and
Saturday. PoPs where nearly non-existent through short term
forecast and zeroed out for simplicity.

.LONG TERM...(Saturday night through Thursday)
Issued at 345 AM EST FRI MAR 5 2021

The extended portion of the forecast will feature mainly dry
weather, as a ridge of high pressure settles over the region and
exerts its influence on eastern Kentucky for several days. The
generally trend will be for steadily warming temperatures and
mostly clear to partly cloudy skies. After starting off with below
normal lows in the 20s, and highs in the mid to upper 40s on
Sunday, we will see several days in a row of above normal
temperatures. Highs will range from the upper 50s to lower 60s on
Monday, and should be in the 60s Tuesday through Thursday. Nightly
lows during that time should only fall into the 30s, 40s, and 50s
respectively. The next chance for rain will not arrive until
toward the end of the week, as a sluggish frontal boundary begins
to move slowly southward toward our area. The trend at this time
is for an axis of potential heavy rain to set up along and north
of the Ohio River. The front may make it far enough south to bring
some decent rain chances to eastern Kentucky, but their remains
a good bit of uncertainty with the late week rains scenario, so we
will have to watch this situation carefully and see how the model
data evolves over time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 110 PM EST FRI MAR 5 2021

VFR conditions will continue to dominate through the period, with
only some high clouds seen. Northeast winds of 5 to 8 kts, with a
few gusts in the 10 to 15 kt range, will lighten to around 5 kts
or less by early this evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...GREIF
LONG TERM...AR
AVIATION...GEOGERIAN
Hazardous weather outlook, Mar 5, 4:15 AM EST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
415 AM EST Fri Mar 5 2021

KYZ044-050>052-059-060-068-069-079-080-083>088-104-106>120-061215-
Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Rockcastle-Jackson-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-
Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
415 AM EST Fri Mar 5 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ058-061215-
Estill-
Including the cities of Irvine and Ravenna
415 AM EST Fri Mar 5 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Portions of the Kentucky River will run high through the
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Portions of the Kentucky River will run high through Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GREIF/AR

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.